South Carolina, 2010

Lightning Strike in South Carolina, August 19, 2010

August 19, 2010 · NWS ILM · 1 event in 1 county or zone

Lightning struck a house in the community of Long Bay, causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a house in the community of Long Bay, causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 12:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 12:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
100 PM EDT THU AUG 19 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD LATER TODAY AS A
FRONT MOVES CLOSER TO THE AREA. THIS FRONT WILL MOVE ACROSS THE
REGION LATER TONIGHT AND EARLY FRIDAY. A DRIER AIR-MASS WILL BUILD
IN FOR THE FIRST PART OF THE WEEKEND. THE NEW WEEK WILL FEATURE A
RETURN TO LATE SUMMERTIME CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 900 AM THURSDAY...S/W IMPULSE ALOFT CROSSING THE CAROLINA
MOUNTAINS AT THE MOMENT. THIS FEATURE WILL INTERACT WITH THE SFC
FRONT SLOOOWLY DROPPING SOUTH TO AND ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. WITH 12Z SOUNDINGS ILLUSTRATING A NEARLY SATURATED ATM
COLUMN WITH PWS RUNNING 2.5 INCHES...HEAVY RAIN REMAINS THE PRIMARY
THREAT. CURRENT POP FORECAST LOOKS AOK. DUE TO CLOUDS AND PCPN
THREAT/OCCURRENCE...HAVE LOWERED TODAYS HIGHS UP TO SEVERAL DEGREES.

PREVIOUS DISCUSSION..................................................
AS OF 3:00 AM THURSDAY...A COLD FRONT EXTENDS FROM NEAR ELIZABETH
CITY NC TO RALEIGH...ASHEBORO AND CHARLOTTE. THIS FRONT IS SLOWLY
DRIFTING TO THE SOUTH AND WILL BE THE PRIMARY WEATHER MAKER FOR
TODAY. OVER THE PAST 6-8 HOURS RADAR HAS ESTIMATED AS MUCH AS 6
INCHES OF RAIN ACROSS SECTIONS OF NORTHERN ROBESON...BLADEN AND
PENDER COUNTIES DUE TO TRAINING THUNDERSTORMS. THE LONG DURATION OF
THIS RAIN EVENT KEPT WIDESPREAD FLOODING FROM OCCURRING...ALTHOUGH
SEVERAL CALLERS WERE QUITE DESCRIPTIVE OF THE TORRENTIAL INTENSITY
OF THE RAINFALL AT TIMES.

ALONG AND SOUTH OF THE COLD FRONT THE AIRMASS IS EXTREMELY MOIST
WITH PRECIPITABLE WATER VALUES AS HIGH AS 2.50 INCHES. WIDESPREAD
NOCTURNAL CONVECTION HAS STABILIZED THE LOW LEVELS NEAR THE
FRONT...BUT WE ANTICIPATE SURFACE-BASED CAPE TO BUILD TO 1500-2000
J/KG BY EARLY AFTERNOON THROUGH DIABATIC HEATING. ANOTHER UPPER
DISTURBANCE WILL MOVE THROUGH SOUTHERN NC THIS AFTERNOON ENHANCING
THE COVERAGE OF STORMS AS THE SURFACE FRONT DROPS INTO THE AREA.
FORECAST POPS RANGE FROM 50 PERCENT ALONG THE SANTEE RIVER...TO 70
PERCENT ALONG THE I-95 CORRIDOR. RAINFALL AMOUNTS OBVIOUSLY VARY
GREATLY IN CONVECTIVE EVENTS...BUT AN ADDITIONAL 0.50 TO 0.75 INCH
WITH ISOLATED HIGHER AMOUNTS IS NOT UNREASONABLE.

THERE IS A SURPRISINGLY LARGE SPREAD IN FORECAST HIGHS TODAY BETWEEN
THE NAM AND GFS MODELS. A COMPROMISE SOLUTION IS VERY NEAR OUR
PREVIOUS FORECAST AND WILL BE FOLLOWED CLOSELY FOR TODAY: LOWER 90S
FOR INTERIOR SOUTH CAROLINA...WITH NEAR 90 ELSEWHERE. AFTER
COLLABORATION WITH OUR SURROUNDING OFFICES WE WILL NOT ISSUE A FLOOD
WATCH FOR AREAS THAT PICKED UP HEAVY RAIN OVERNIGHT...BUT WILL
MENTION AN ENHANCED POTENTIAL OF REPEAT FLOODING SHOULD HEAVY
RAINFALL DEVELOP OVER THESE SAME AREAS THIS AFTERNOON.

THE COLD FRONT MAY MOVE AS FAR SOUTH AS CHARLESTON SC BY DAYBREAK
FRIDAY...WITH LIGHT NORTH WINDS SPREADING OVER THE AREA. EVENING
SHOWERS AND STORMS SHOULD BECOME LESS NUMEROUS AS THE NIGHT WEARS
ON. WITH LITTLE REAL POST-FRONTAL COLD ADVECTION FORECAST LOWS ARE
73-75 INLAND...AND 75-78 ALONG THE COAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3:00 AM THURSDAY...ESSENTIALLY A TEMPERATURE FORECAST FOR
THE SHORT TERM AS MID LEVEL HEIGHTS WILL INCREASE OVER THE TENNESSEE
VALLEY WHICH WILL FORCE A FRONT AND A MUCH DRIER AIRMASS INTO THE
AREA LATER FRIDAY INTO THE WEEKEND. PRECIPITABLE WATERS DROP TO JUST
OVER ONE INCH BY SATURDAY MORNING. THIS TYPE OF PROFILE LENDS ITSELF
TO DEEP MIXING AND THIS WILL ALLOW DEWPOINTS IN THE 60S TO MIX DOWN
LEADING TO A VERY PLEASANT AFTERNOON FOR SATURDAY. FEEL THIS IS A
SIMILAR SITUATION TO LAST WEEKEND WHEN THE NAM/MET NUMBERS WERE
SUPERIOR AND LEANED HEAVILY ON THEM THIS TIME AS WELL. I DID KEEP
MINIMAL POPS IN MOSTLY IN THE SOUTHERN ZONES FOR FRIDAY AS ENOUGH
RESIDUAL MOISTURE AND THE POSSIBILITY OF A SLOWER SOLUTION FROM THE
NAM WARRANTS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3:00 AM THURSDAY...LATEST GUIDANCE FROM HPC OPTS FOR A BLEND
OF THE ECMWF AND GFS OPERATIONAL MODELS. AT THE MID LEVELS...HIGH
PRESSURE WILL RETROGRADE TO THE WEST AND AMPLIFY DRAMATICALLY AS A
CUTOFF DEVELOPS AND MEANDERS ALONG THE EAST COAST. AT THE
SURFACE...A FRONT WILL MOVE ACROSS LATE MONDAY AND EARLY TUESDAY AND
SETTLE JUST SOUTH OF THE AREA. REGARDING POPS...THE HIGHEST VALUES
OCCUR SUNDAY AS A COASTAL TROUGH DEVELOPS. POPS DROP SLIGHTLY FOR
MONDAY ASSOCIATED WITH THE FRONT AND ARE NEGLIGIBLE FOR TUESDAY AND
WEDNESDAY. THE TREND FOR TEMPERATURES REMAINS A FEW DEGREES ABOVE
CLIMATOLOGY FOR THE LOWS AND HOVERING NEAR NORMAL FOR DAYTIME HIGHS.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
AS OF 18Z...GOING TO STICK WITH THE PREVIOUS FORECAST WITH STILL
ONLY MODERATE CONFIDENCE AS TO THE TIMING. WENT MAINLY WITH THE
WRF...WITH SCATTERED CONVECTION ALONG THE COAST BEGINNING EARLY
AFTERNOON...AND THEN SECONDARY DEVELOPMENT OF THUNDERSTORMS
ASSOCIATED WITH THE SOUTHWARD SAGGING FRONT. THE STORMS COULD FIRE
WELL INTO THE OVERNIGHT HOURS...WITH THE STORMS DEVELOPING AND
MOVING SOUTHWARD ALONG THE FRONTAL BOUNDARY. CEILINGS FOR THE MOST
PART WILL BE VFR...BECOMING MVFR IN CONVECTION. WITH HIGH
PRECIPITABLE WATER LEVELS...VISIBILITIES COULD BRIEFLY GO BELOW A
MILE IN THE HEAVY RAIN. MAINLY A SOUTHWEST FLOW TODAY...BRIEFLY
GUSTING OVER 25 KTS IN THE STORMS. GOOD CHANCE FOR IFR STRATUS THIS
EVENING WITH ALL THE LOW LEVEL MOISTURE.

EXTENDED OUTLOOK...WIDESPREAD CONVECTION POSSIBLE EARLY FRIDAY WITH
THE PASSAGE OF A COLD FRONT...MAINLY OVER THE SOUTHERN HALF OF THE
CWA. VFR SATURDAY/SUNDAY. MORE CONVECTION POSSIBLE FOR EARLY NEXT
WEEK. FOG/STRATUS ALSO POSSIBLE EACH MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 900 AM THURSDAY...SOMEWHAT RELAXED SFC PRESSURE GRADIENT AHEAD
AND ALSO IMMEDIATELY BEHIND THE FRONT. SPEEDS GENERALLY RUNNING 10
TO 15 KT. SFC PRESSURE PATTERN YIELDING SW-W WINDS AHEAD OF THE
FRONT...WHICH WILL VEER TO NW-N-NE AFTER DURING AND AFTER FRONTAL
PASSAGE. SEAS GENERALLY IN THE 2 TO 3 FOOT RANGE WITH UP TO 2 FT
FROM A 10-12 SECOND EASTERLY SWELL. TWO TO 2.5 FT WILL BE FROM  4
SECOND PERIOD WIND CHOP. CONVECTION WILL HOLD TOGETHER AS IT MOVES
ALONG THE FRONT AND OFF THE MAINLAND THIS AFTERNOON AND EVENING.
LIGHTNING...REDUCED VSBY FROM RAIN...AND UP TO 30 KT WIND GUSTS ARE
POSSIBLE.

PREVIOUS DISCUSSION.................................................
AS OF 3:00 AM THURSDAY...A COLD FRONT NEAR THE ALBEMARLE SOUND WILL
PUSH STEADILY SOUTH THROUGH THE DAY...REACHING THE CAPE FEAR
COASTLINE THIS EVENING. WEST-SOUTHWEST WINDS OUT AHEAD OF THE FRONT
WILL TURN NORTHERLY AS THE FRONT PUSHES THROUGH THE AREA TONIGHT. BY
DAYBREAK FRIDAY THE FRONT COULD BE ALONG OR PERHAPS JUST SOUTH OF
THE SANTEE RIVER.

THE BIGGEST CONCERN TODAY WILL NOT BE WIND DIRECTIONS...BUT
THUNDERSTORMS. THE APPROACH OF AN UPPER LEVEL DISTURBANCE DURING THE
LATE AFTERNOON AND EVENING HOURS SHOULD LEAD TO AN ENHANCEMENT IN
THE COVERAGE OF STORMS...PARTICULARLY FROM MYRTLE BEACH NORTHWARD.
THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...REDUCED VISIBILITY IN
HEAVY RAINFALL...AND PERHAPS LOCALLY GUSTY WINDS. SEAS 2-3 FT ARE
EXPECTED THROUGH TONIGHT.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3:00 AM THURSDAY...COLD FRONT WILL BE ON THE MOVE AT THE
BEGINNING OF THE PERIOD AS RESIDUAL WINDS FROM THE WEST WILL QUICKLY
BACK TO THE NORTHEAST BY LATER FRIDAY AFTERNOON FOR ALL WATERS. THIS
DIRECTION WILL PREVAIL UNTIL LATE SATURDAY/EARLY SUNDAY WHEN WINDS
WILL VEER TO THE EAST A BIT. THE STRONGEST WINDS...RELATIVELY
SPEAKING OF COURSE WILL OCCUR EARLY SATURDAY WHEN 13-16 KNOTS ARE
FORECAST...OTHERWISE...10-15 KNOTS WILL SUFFICE. SWAN IS ADVERTISING
3-4 FEET ACROSS AMZ250 WITH 2-3 FEET IN THE OTHER ZONES AND THIS
LOOKS MORE THAN REASONABLE WITH THE FETCH.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3:00 AM THURSDAY...EAST TO NORTHEAST FLOW BRIEFLY SUNDAY WILL
GIVE WAY TO A SOUTHERLY FLOW AHEAD OF THE NEXT FRONT MONDAY.
WAVEWATCH SEAS CONTINUE TO ADVERTISE MOSTLY WIND WAVES WHICH SEEMS
MORE THAN REASONABLE CONSIDERING THE VOID OF TROPICAL ACTIVITY IN THE
ATLANTIC.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...HDL/DCH
Hazardous weather outlook, Aug 19, 2:36 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
336 AM EDT THU AUG 19 2010

NCZ087-096-097-200745-
ROBESON-BLADEN-PENDER-
336 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY INTO THIS EVENING
AS A COLD FRONT DIPS INTO THE AREA. THUNDERSTORMS POTENTIALLY
COULD PRODUCE MORE HEAVY RAINFALL. LOCATIONS THAT PICKED UP
EXCESSIVE RAINFALL TOTALS LAST NIGHT WILL BE MOST SUSCEPTIBLE TO
FLOODING IF HEAVY RAIN REDEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ099>101-SCZ017-023-024-032>034-039-046-200745-
COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
336 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY INTO THIS EVENING AS
A COLD FRONT DIPS INTO THE AREA. THUNDERSTORMS POTENTIALLY COULD
PRODUCE HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE IN ASSOCIATION WITH THE LARGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-200745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
336 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO
THIS EVENING AS A COLD FRONT DIPS INTO THE AREA. THE STRONGER
STORMS COULD PRODUCE FREQUENT LIGHTNING...REDUCED VISIBILITY IN
HEAVY RAINFALL...AND POSSIBLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

The radar

The Wilmington radar (KLTX), 29 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
August 19, 1:30 PM EST
Where
Horry County, Longs
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.930, -78.730

Lightning struck the roof of a home in the community of Long Bay, knocking out a one square foot section of the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyWarnings in South Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258020.